How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 7358
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Medical Question Here...
Dr Uzair is online now

Male with Type 1 diabetes . Low thyroid and on levothyroxin

Resolved Question:

Male with Type 1 diabetes . Low thyroid and on levothyroxin .
Very Bad Dizzy spells - on and off .
Feel poorly all the time -
Sweating abnormally so if leaning on a cushion , it's wet through .
Get out of breath many times when just getting out of the car - or just walking about indoors .
Throat feels strange " on and off " Not a cold symptom .
Have lost weight in the last few months - but is now fairly stabilised .
Various tests done locally - and it's a mystery what's going on . Thanks for your opinion .
Submitted: 2 years ago.
Category: Medical
Expert:  Dr Uzair replied 2 years ago.
Dr Uzair :

Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.

Dr Uzair :

What is your age?

Dr Uzair :

Please enter chat and use reply to respond.

Customer:

78 yrs old

Dr Uzair :

Okay, when did you have you last thyroid function tests done and do you remember your numbers, TSH? and Free T4?

Customer:

2-3 weeks ago

Dr Uzair :

Do you remember the numbers?

Dr Uzair :

The test results?

Customer:

Sorry , no .

Dr Uzair :

Alright and do you often check your sugar levels?

Customer:

All the time . I have 4 injections a day .

Dr Uzair :

What dose of Levothyroxine are you on and what range do your sugars levels stay in?

Customer:

my Levthroxine is currently 100 mg

Customer:

My sugar levels vary a lot. It's brittle .

Customer:

Sometimes I'm as low as 2 - and as high as 30 !

Dr Uzair :

Are you taking any other medication or do you have any other medical conditions?

Customer:

I'm taking a load of medication . shall I list it ?

Dr Uzair :

Yes, please.

Customer:

esomeprazole ; Venlafaxine ; thyroxine ; Persantin dipyridamole retard ; Litium (400mg) ; irbesartan ; amlodipine ; simvastim ;

Dr Uzair :

Okay, thanks for the input.

Dr Uzair :

There are a few things that come to mind with your symptoms. While, most of your current symptoms can be attributed to the list of medication that you are, fatigue, low mood, weight loss and dizzy spells are all side effects of thyroxine, lithium, venlafaxine etc.

Dr Uzair :

However, there remains a chance that this might be due to your thyroid levels being over the normal range because of the levothyroxine. You mentioned having your thyroid function tests done 3 weeks ago, these might have been normal, but in the normal - there is a range, if the levels were close to the high end of the normal range, it could be possible that they are now over the normal range. This happens with time as Levothyroxine rather any hormone replacement therapy needs dose adjustments with time and as the requirements of the body change with age.

Dr Uzair :

Another thing that comes to mind is the fluctuating sugar levels that you mention, fatigue, sweating, malaise and dizzy spells can occur during periods of low sugar levels and this warrants that you have your insulin requirements assessed and dosages adjusted.

Dr Uzair :

Lastly, if all of the above are effectively ruled out by a physician after a thorough evaluation, there remains a possibility of having an isolated systemic disease the likes of which can be ruled out by certain tests and pointers can be seen on baseline labs as well.

Dr Uzair :

So, I suggest that you discuss all these things with your physician preferably an Endocrinologist who can evaluate this in detail.

Dr Uzair :

Do you have any more queries or need more information about the above, please reply back.

Customer:

At the moment none of the consultants seem to be helping at all .

Dr Uzair :

Well, you need to be proactive about your treatment and ask them the appropriate questions. Discuss the above with them.

Dr Uzair :

If you do not have any more queries, please do leave a positive rating for the service.

Dr Uzair :

Feel better soon and best wishes.

Customer:

I am seeing an endocrinologist at the moment - so in time maybe the cause will be revealed ? After having many urine samples done plus CT scans - MRI scans - gastrophy camera - plus loads of blood tests .

Dr Uzair :

These are all extensive and elaborate tests, but I think they need to be more detailed and have a look at the existing conditions and the medication that you are on.

Customer:

I see the endocrinologist soon . Can you give me certain questions to ask her please ?

Dr Uzair :

Yes, please ask her the need for dose readjustment of Levothyroxine or some more work up to evaluate the Hypothalamus-Pituitary-Thyroid axis.
Ask her if your fluctuating sugar levels are due to the insulin injections?
Ask her to look in to the side effects of the medication that you are on?
A complete blood count and liver function tests should be requested.
You should also ask her if these symptoms are due to any other systemic or chronic inflammatory condition.

Customer:

Does anything point to a serious condition ?

Dr Uzair :

It depends on how one defines serious actually. However, you do not have any symptoms that would point towards cancer, if that is what your question is.

Customer:

Thankyou for all your help - and I will certainly be more inclined to ask relevant questions now .

Dr Uzair :

Thank you and please do leave a positive rating. Best wishes.

Customer:

I certainly will and thank you again .

Dr Uzair and other Medical Specialists are ready to help you